At 6-foot-2, most people would consider 18-year-old Chris Wash a big guy. But the athlete from Plano, Texas, once believed he wasn't big enough, CBS News Correspondent Vince Gonzales
So he started using steroids at age 15. "I just wanted to get bigger," Chris says.
He did get bigger – and meaner.
"I got angry. Always wanted to fight, always hitting things," Chris says.
He was kicked off the basketball team.
"Chris is my oldest," says his mother, Debbie Russo. "When he started having his anger issues, other parents are telling me, 'Oh that's normal, they all act that way'"
Russo thought her son needed anger management. He thought he needed more of the illegal drug from a supplier at a gym.
"It was almost like I was like a heroin addict," Chris says. "It got to the point where I needed the injection to work out, to feel good about myself."
He hid the syringes and needles in his room.
"Ii just stuck it under here and no one ever knew," he says.
Until last summer.
Taylor Hooton was a classmate
and gifted athlete who committed suicide last July. He went into a deep depression while withdrawing from steroids.
"When Taylor died, it was a huge wake-up call," Chris says.
Classic signs of steroid use are rapid weight gain, severe mood swings and acne on the back. And if you stop, withdrawal can send a user into an emotional tailspin.
"I was, like, coming down from the high just like any other drug, and started getting really depressed," Chris says.
He abruptly stopped using steroids after Taylor Hooton died.
"I'd just be, like, how bad is today going to be, you know? Could today be any worse than yesterday? And it always was."
He even thought about taking his own life. Several times he drove to an overpass, where he thought, "If I just jumped, it'd be the easy way out."
His mom says, "To sit here on national TV and say, 'Oh, my son, you know, shot himself up with steroids,' is not the proudest moment of my life. But I lived through a nightmare with his depression and his being suicidal."
"They hurt me a whole lot more than they helped me," Chris says of his steroid use. "And to tell you the truth, I didn't even need help."
Chris lost a semester of classes because of steroids and was forced to sit on the sidelines last week as his friends graduated from high school. But he's just glad to be in the game at all.